Advertisement

Mathematical Programming

, Volume 147, Issue 1–2, pp 519–538 | Cite as

A Frank–Wolfe type theorem for nondegenerate polynomial programs

  • Si Tiep Dinh
  • Huy Vui Ha
  • Tien Son Pham
Full Length Paper Series A

Abstract

In this paper, we study the existence of optimal solutions to a constrained polynomial optimization problem. More precisely, let \(f_0\) and \(f_1, \ldots , f_p :{\mathbb {R}}^n \rightarrow {\mathbb {R}}\) be convenient polynomial functions, and let \(S := \{x \in {\mathbb {R}}^n \ : \ f_i(x) \le 0, i = 1, \ldots , p\} \ne \emptyset .\) Under the assumption that the map \((f_0, f_{1}, \ldots , f_{p}) :{\mathbb {R}}^n \rightarrow {\mathbb {R}}^{p + 1}\) is non-degenerate at infinity, we show that if \(f_0\) is bounded from below on \(S,\) then \(f_0\) attains its infimum on \(S.\)

Keywords

Existence of optimal solutions Frank–Wolfe type theorem  Newton polyhedron Nondegenerate polynomial programs 

Mathematics Subject Classification (1991)

90C26 90C30 

Notes

Acknowledgments

The authors would like to thank the referees, whose helpful comments and suggestions much improved the original manuscript. This research was performed while the authors had been visiting the Vietnam Institute for Advanced Study in Mathematics (VIASM). The authors would like to thank the Institute for hospitality and support.

References

  1. 1.
    Andronov, V.G., Belousov, E.G., Shironin, V.M.: On solvability of the problem of polynomial programming, Izvestija Akadem. Nauk SSSR, Tekhnicheskaja Kibernetika, no. 4, 194–197 (1982) (in Russian). Translation Appeared in News of the Academy of Science of USSR, Department of Technical Sciences, Technical. Cybernetics no. 4, 194–197 (1982)Google Scholar
  2. 2.
    Auslender, A.: How to deal with the unbounded in optimization: theory and algorithms. Math. Program. Ser. B 79, 3–8 (1997)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bank, B., Mandel, R.: Parametric Integer Optimization, Mathematical Research, vol. 39, edn. Academie-Verlag, Berlin (1988)Google Scholar
  4. 4.
    Belousov, E.G.: Introduction to Convex Analysis and Integer Programming. Moscow University Publ, Moscow (1977). (in Russian)zbMATHGoogle Scholar
  5. 5.
    Belousov, E.G., Klatte, D.: A Frank–Wolfe type theorem for convex polynomial programs. Comput. Optim. Appl. 22(1), 37–48 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Benedetti, R., Risler, J.: Real Algebraic and Semi-algebraic Sets. Hermann, Paris (1991)Google Scholar
  7. 7.
    Bertsekas, D.P., Tseng, P.: Set intersection theorems and existence of optimal solutions. Math. Program. Ser. A 110(2), 287–314 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bivia-Ausina, C.: Mixed Newton numbers and isolated complete intersection singularities. Proc. Lond. Math. Soc. 94(3), 749–771 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bochnak, J., Coste, M., Roy, M.-F.: Real Algebraic Geometry, vol. 36. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  10. 10.
    Bolte, J., Daniilidis, A., Lewis, A.S.: Generic optimality conditions for semialgebraic convex programs. Math. Oper. Res. 36(1), 55–70 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Damon, J.: Topological invariants of \(\mu \)-constant deformations of complete intersection singularities. Q. J. Math. Oxf. Ser. 40(2), 139–159 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Demmel, J., Nie, J.W., Powers, V.: Representations of positive polynomials on noncompact semi-algebraic sets via KKT ideals. J. Pure Appl. Algebra 209(1), 189–200 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dinh, S.T., Hà, H.V., Phạm, T.S.: A Frank-Wolfe type theorem and Holder-type global error bound for generic polynomial systems, preprint 2012, VIASM. Available online from http://viasm.edu.vn/wp-content/uploads/2012/11/Preprint_1227.pdf
  14. 14.
    van den Dries, L., Miller, C.: Geometric categories and o-minimal structures. Duke Math. J. 84, 497–540 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Frank, M., Wolfe, P.: An algorithm for quadratic programming. Naval Res. Logist. Q. 3, 95–110 (1956)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Gaffney, T.: Integral closure of modules and Whitney equisingularity. Invent. Math. 107, 301–322 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. Publishers W.H. Freeman, San Francisco (1979)zbMATHGoogle Scholar
  18. 18.
    Hà, H.V., Phạm, T.S.: Global optimization of polynomials using the truncated tangency variety and sums of squares. SIAM J. Optim. 19, 941–951 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hà, H.V., Phạm, T.S.: Solving polynomial optimization problems via the truncated tangency variety and sums of squares. J. Pure Appl. Algebra 213, 2167–2176 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hà, H.V., Phạm, T.S.: Representations of positive polynomials and optimization on noncompact semi-algebraic sets. SIAM J. Optim. 20, 3082–3103 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hà, H.V.: Global Hölderian error bound for non-degenerate polynomials. SIAM J. Optim. 23(2), 917–933 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Jibetean, D., Laurent, M.: Semidefinite approximations for global unconstrained polynomial optimization. SIAM J. Optim. 16, 490–514 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Khovanskii, A.G.: Newton polyhedra and toroidal varieties. Funct. Anal. Appl. 11, 289–296 (1978)CrossRefzbMATHGoogle Scholar
  24. 24.
    Kouchnirenko, A.G.: Polyhedres de Newton et nombre de Milnor. Invent. Math. 32, 1–31 (1976)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Lasserre, J.B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11(3), 796–817 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Lasserre, J.B.: Moments, Positive Polynomials and Their Applications. Imperial College Press, London (2009)CrossRefGoogle Scholar
  27. 27.
    Laurent, M.: Sums of squares, moment matrices and optimization over polynomials. In: Putinar, M., Sullivant, S. (eds.) Emerging Applications of Algebraic Geometry, IMA Volumes in Mathematics and its Applications, vol. 149, pp. 157–270. Springer, Berlin (2009)CrossRefGoogle Scholar
  28. 28.
    Luo, Z.-Q., Zhang, S.: On extensions of the Frank-Wolfe theorems. Comput. Optim. Appl. 13(1–3), 87–110 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Marshall, M.: Positive Polynomials and Sums of Squares, Mathematical Surveys and Monographs, vol. 146. American Mathematical Society, Providence, RI (2008)CrossRefGoogle Scholar
  30. 30.
    Marshall, M.: Representations of non-negative polynomials, degree bounds and applications to optimization. Can. J. Math. 61(1), 205–221 (2009)CrossRefzbMATHGoogle Scholar
  31. 31.
    Miller, C.: Exponentiation is hard to avoid. Proc. Am. Math. Soc. 122, 257–259 (1994)CrossRefzbMATHGoogle Scholar
  32. 32.
    Milnor, J.: Singular Points of Complex Hypersurfaces, Annals of Mathematics Studies, vol. 61. Princeton University Press, Princeton (1968)Google Scholar
  33. 33.
    Némethi, A., Zaharia, A.: Milnor fibration at infinity. Indag. Math. 3, 323–335 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Nie, J., Demmel, J., Sturmfels, B.: Minimizing polynomials via sum of squares over the gradient ideal. Math. Program. Ser. A 106(3), 587–606 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Obuchowska, W.T.: On generalizations of the Frank-Wolfe theorem to convex and quasi-convex programmes. Comput. Optim. Appl. 33(2–3), 349–364 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Oka, M.: Non-degenerate Complete Intersection Singularity. Actualités Mathématiques, Hermann, Paris (1997)zbMATHGoogle Scholar
  37. 37.
    Parrilo, P.A.: Structured semidefinite programs and semialgebraic geometry methods in robustness and optimization, Ph.D. thesis, California Institute of Technology, May 2000Google Scholar
  38. 38.
    Parrilo, P.A., Sturmfels, B.: Minimizing polynomial functions. In: Algorithmic and Quantitative Real Algebraic Geometry (Piscataway, NJ, 2001). DIMACS: Series in Discrete Mathematics and Theoretical Computer Science, vol. 60, pp. 83–99. American Mathematical Society, Providence, RI (2003)Google Scholar
  39. 39.
    Parrilo, P.A.: Semidefinite Programming relaxations for semialgebraic problems. Math. Program. Ser. B 96(2), 293–320 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Perold, A.F.: Generalization of the Frank–Wolfe Theorem. Math. Program. 18, 215–227 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Rabier, P.J.: Ehresmann fibrations and Palais-Smale conditions for morphisms of Finsler manifolds. Ann. Math. 146, 647–691 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Reznick, B.: Some concrete aspects of Hilbert’s 17th problem. Contemp. Math. 253, 251–272 (2000)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Shor, N.Z.: An approach to obtaining global extremums in polynomial mathematical programming problems. Kibernetika 5, 102–106 (1987)MathSciNetGoogle Scholar
  44. 44.
    Schweighofer, M.: Global optimization of polynomials using gradient tentacles and sums of squares. SIAM J. Optim. 17(3), 920–942 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Terlaky, T.: On \(l_p\) programming. Eur. J. Oper. Res. 22, 70–100 (1985)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2013

Authors and Affiliations

  1. 1.Institute of MathematicsHanoiVietnam
  2. 2.Department of MathematicsUniversity of DalatDalatVietnam

Personalised recommendations